MAUDE Adverse Event Report: TERUMO PHILIPPINES CORPORATION TERUMO SURFLO INTRAVENOUS CATHETER; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS

TERUMO PHILIPPINES CORPORATION TERUMO SURFLO INTRAVENOUS CATHETER; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Model Number SR-OX1832CA
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/09/2025
Type of Reportable Event Malfunction
Event or Problem Description
Terumo medical received an fda uf report mw#(b)(4).The event description states that on (b)(6) 2025; a peripheral iv 18 g catheter was inserted in the right upper extremity with ultrasound guidance in the operating room (or) via routine straightforward insertion in one attempt by an experienced anesthesiologist.The patient underwent revision right total knee replacement and progressed with recovery.There were no issues with the peripheral iv catheter post-operatively.When it was removed on (b)(6) 2025, by a registered nurse (rn) as the patient was preparing for discharge from the hospital, it was discovered broken.The removal of the catheter was routine, with nothing unusual until the catheter was noted as broken.The discharge to a rehab facility was canceled.A right elbow x-ray and ct scan confirmed a retained catheter fragment.The patient was returned to the or on (b)(6) 2025, for removal of right elbow foreign body by a hand & wrist surgeon under monitored anesthesia care (mac).The retained catheter fragment was removed in one piece via a 0.5 cm longitudinal incision made directly over the distal tip of the catheter.There were no complications from the procedure.Gross examination by pathology noted the specimen consists of a segment of white soft plastic tube measuring 3.0 cm in length.The patient progressed with recovery and physical therapy for the right knee and right upper extremity.The patient was discharged to a rehabilitation facility to continue recovery on (b)(6) 2025.Discharge instructions with respect to the right upper extremity included no restrictions can be weight bearing as tolerated (wbat) and use a walker; to keep the dressing on for two (2) weeks until seen for follow-up and not get it wet; follow-up in two (2) weeks for a wound check.At the time of the follow-up office visit on (b)(6) 2025, the patient reported that since the surgery, her right ring and small fingers have felt tingling.She was noted to have 50% normal gross sensation to the ring and small fingers; the unknown cause of ulnar nerve symptoms was noted.The plan was to sleep in elbow extension nightly for the next two weeks, and if this fails to provide symptom relief, nerve studies would be ordered.Additional information provided on 05 may 2025: the lot number cannot be identified or obtained; the packaging that contained the information was not saved when the catheter was inserted.For the event date, the date the broken portion was removed on (b)(6) 2025, was used.Regarding the length of use and any leakage noted during the four (4) days of use, it was documented as "saline locked, capped." there is no indication it was used, and no indication of compromised fluid delivery or leakage.There was no drainage to the dressing when it was removed.The dressing consisted of a single tegaderm and tape.The iv was removed according to policy, with no deviation from standard removal practice.Nothing was cut, nor were any tools used to remove the dressing or iv; tegaderm was simply removed from the skin and then the iv was removed.Both parts (proximal and distal) will be available.Coordination to obtain the retained portion will be at the beginning of (b)(6) 2025.
 
Additional Manufacturer Narrative
A2: date of birth: requested, not provided.A4: weight: 79.4 kg.D4: lot #: requested, not provided.D4: expiration date: unknown, as the involved lot # was not provided.D6a: implanted date: device was not implanted.D6b: explanted date: device was not explanted.H4: device manufacture date: unknown, as the involved lot # was not provided.The actual sample is not yet available as of this time hence, we cannot provide detailed information of its actual condition.An evaluation will be conducted once the actual sample is received.The lot number is unknown; an evaluation was not performed.There was no issued nonconformity report related to human error during lot production.The reported item code is produced at a semi-automated line.During catheter assembly, the catheter is cut to the desired length, and the flange is formed and pressed into the catheter hub.The catheter's tip is then formed.During the needle and catheter assembly process, the needle is picked and inserted into the catheter assembly through the aid of a needle guide, while the catheter is being pushed by the catheter guide to prevent the occurrence of the needle sticking out.We perform initial quality confirmation through visual inspection and functional tests before mass production.During visual inspection 1, all products are checked for damaged or deformed catheter tube condition.The catheter tube and catheter hub fitting test is conducted during the production process.Visual in-process inspections were conducted during 100% visual inspections to check the catheter tube condition.Before shipment, we have an outgoing inspection to check the overall condition of the product.The catheter tube undergoes incoming inspection which includes visual inspection and verification of the certificate of analysis according to the material specification.From the previous two fiscal years to the present, we received a total of 19 of 32 (61%) complaints for the same issue that have occurred during usage.The result of the investigation showed that there was no attributable cause noted related to our product or the manufacturing process.This complaint is still an ongoing investigation.Therefore, a follow-up report will be submitted once the investigation is completed.No corrective action has been taken as of this time.Terumo medical corporation (tmc) (importer) registration no.(b)(4) is submitting this report on behalf of terumo (philippines) corporation (manufacturer) registration no.(b)(4).
 
Additional Manufacturer Narrative
This report is being sent as follow-up no.1 to update section d9 and section h3, correct the number format in the h10 section, and provide the completed investigation results.The actual device has been returned for evaluation.The proximal end and distal end of the broken catheter were received.Both ends of the tube were clean-cut and pinched.The proximal hub approximately measures 2mm from the hub tip.The sample contained traces of blood.The lot number is unknown; an evaluation was not performed.The associates that were tasked to perform specific functions throughout the manufacturing process undergo training and qualification.The reported item code is produced at a semi-automated line.During catheter assembly, the catheter is cut to the desired length, and the flange is formed and pressed into the catheter hub.The catheter's tip is then formed.During the needle and catheter assembly process, the needle is picked and inserted into the catheter assembly with the aid of a needle guide, while the catheter is being pushed by the catheter guide to prevent the occurrence of the needle stickout.We perform initial quality confirmation through visual inspection and functional tests before mass production.During visual inspection 1, all products are checked for damaged or deformed catheter tube conditions.The catheter tube and catheter hub fitting test is conducted during the production process.Visual in-process inspections were conducted during 100% visual inspections to check the catheter tube condition.Before shipment, we have an outgoing inspection to check the overall condition of the product.The catheter tube undergo incoming inspection which includes visual inspection and verification of the certificate of analysis according to the material specification.The reported device was used with no difficulty during the medical procedure, and there were no issues during placement; the catheter was placed as intended.The catheter might have been cut during the removal process, since the condition of the returned proximal and distal ends confirms no signs of tube elongation or damage.There is no evidence that there was a pre-existing defect with the device related to either the materials or the manufacturing process.Our catheter tube has high tensile strength and does not break easily, even when a strong force is applied.We have routine inspections to check the condition of the products.We conduct an outgoing inspection prior to shipment to ensure the overall condition of the catheters.Therefore, our process is assured.

Brand Name
TERUMO SURFLO INTRAVENOUS CATHETER
Common Device Name
CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
TERUMO PHILIPPINES CORPORATION
124 east main avenue
laguna technopark
binan laguna, 4024
RP  4024
Manufacturer (Section G)
TERUMO PHILIPPINES CORPORATION
124 east main avenue
laguna technopark
binan laguna, 4024
RP   4024
Manufacturer Contact
stephanie handy
950 elkton blvd.
elkton, MD 21921
9499890491
MDR Report Key22072800
Report Number3003902955-2025-00027
Device Sequence Number18318321
Product Code FOZ
UDI-Device Identifier34806017512232
UDI-Public(01)34806017512232
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K133280
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSR-OX1832CA
Device Catalogue NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2025
Supplement Date Received by Manufacturer06/03/2025
Initial Report FDA Received Date05/22/2025
Supplement Report FDA Received Date07/01/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age77 YR
Patient SexFemale
Patient Weight79 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American